New York, 2020

Strong Wind in New York, February 27, 2020

February 27, 2020 · NWS OKX · 3 events in 3 counties and zones

A strong cold front passed and deep low pressure tracked to the north.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong cold front passed and deep low pressure tracked to the north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 27, 7:16 AM EST, 44 minutes earlier.

Area forecast discussion, Feb 27, 7:16 AM EST, 44 minutes before
Area Forecast Discussion
National Weather Service New York NY
716 AM EST Thu Feb 27 2020

.SYNOPSIS...
A deepening low pressure system moves into southeastern Canada
later this morning. The low stalls and pivots well north of the
CWA through Friday. High pressure builds across the region
through the weekend, then slides east on Monday. A slow frontal
system will then impact the area Monday Night and into the mid-
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Minor updates to current observations as the last area of
rainfall pushes through eastern CT. Conditions will dry out from
west to east as dry air moves in behind the surface front. The
pressure gradient strengthens as the deepening low moves into
southeastern Canada and a high pressure develops to the south.
This will result in strong westerly winds through much of the
day sustained at 20 to 30 mph with gusts up to 40 mph possible.

With strong CAA in the CWA, temperatures will gradually drop through
the day and into this evening. Clearing skies from the
encompassing dry airmass will promote mixing of stronger winds
aloft down to the surface during the day.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
The longwave trough over the Great Lakes and Northeast will
remain in place as the low pressure well to our north occludes
and stalls. Strong gusty winds will gradually decrease through
the night and into Friday morning. Conditions will continue to
remain dry as CAA brings high temperatures back to average to a
few degrees below average generally in the middle to upper 30s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Quiet and colder weather through Sunday as high pressure builds
across the region. A gusty northwesterly flow combined with
temperatures in 30s to near 40 during the day and upper teens to low
20s at night will make conditions feel even colder over the weekend.
Temperatures will moderate by Sunday night as high pressure slides
east and winds go around to the southwest.

High pressure slides east on Monday, with a slow moving frontal
system approaching the region Monday Night and affecting the region
into Midweek. This will bring an increasingly moist and mild airmass
to the region, but also unsettled weather in the form of periods of
rain as waves of low pressure track along the slow moving "cold"
front. Potential for a wintry mix across the interior, Monday into
Monday Night, otherwise thermal profiles suggest rain for the
remainder of the event. Temperatures will moderate from a few
degrees above seasonable Monday to potentially well above seasonable
by mid week.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
A cold front will push east of the area this morning as deep
low pressure tracks north of the region.

Any lingering IFR/MVFR conditions will rapidly improve as rain
continues to move east. Lower conditions could hold on through
13-14Z at KGON, otherwise VFR conditions are expected for the
remainder of the TAF period with ceilings lifting to 4-5 kft
before scattering.

Winds will rapidly shift to the W behind the front and increase
in speed. Where this shift has yet to occur east of the city
terminals, a brief period of LLWS is possible through about
13Z. Winds will continue to increase through the morning, with
sustained winds 20-25 kt and gusts 30-35 kt by afternoon. A few
higher gusts are possible this afternoon, especially at the
city and coastal terminals.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: A few gusts to 40 kt are possible late this
morning through this afternoon.

The afternoon KJFK haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.

KLGA TAF Comments: A few gusts above 35 kt are possible late
this morning through this afternoon.

The afternoon KLGA haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.

KEWR TAF Comments: A few gusts to 40 kt are possible late this
morning through this afternoon.

The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.

KTEB TAF Comments: A few gusts to 35 kt are possible late this
morning through this afternoon.

KHPN TAF Comments: A few gusts to 35 kt are possible late this
morning through this afternoon.

KISP TAF Comments: A few gusts to 40 kt are possible late this
morning through this afternoon.

.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.Friday...VFR. W winds G25-30kt.
.Saturday...VFR. W/NW winds G20-25kt.
.Sunday...VFR. NW winds G15-20kt.
.Monday...VFR expected.

&&

.MARINE...
A Gale Warning is in effect for all waters today and
through early Friday morning as strengthening westerly winds
increase to up to 40 kts and waves increase to 7 to 9 feet south
of Long Island. Gale conditions may persist into Friday
afternoon, particularly on the ocean, as the low continues to
pull away from the region.

Winds and seas slowly diminish to below SCA conditions by Friday
night and into Saturday for all waters, but marginal SCA ocean
seas may linger into Sunday for the ocean waters.

&&

.HYDROLOGY...
No hydrologic issues are anticipated for entire forecast
period.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is still
operating at reduced power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Warning until 6 AM EST Friday for ANZ330-335-338-340-345-
     350-353-355.

&&
Hazardous weather outlook, Feb 27, 4:13 AM EST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
413 AM EST Thu Feb 27 2020

ANZ330-335-338-340-345-350-353-355-280915-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
413 AM EST Thu Feb 27 2020

...GALE WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-280915-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
413 AM EST Thu Feb 27 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Northeast Suffolk

When
February 27, 8:00 AM EST to 11:00 AM EST
Where
Northeast Suffolk forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

A mesonet station in Orient reported a 56 mph wind gust at 1001 am. A trained spotter in Orient measured a 50 mph wind gust at 544 am. The Fishers Island Airport measured a 51 mph wind gust around 9 am.

Strong Wind, Southern Queens

When
February 27, 10:00 AM EST to 12:00 PM EST
Where
Southern Queens forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

The ASOS at JFK International Airport measured a 52 mph wind gust at 1102 am.

Strong Wind, Northwest Suffolk

When
February 27, 11:00 AM EST to 1:00 PM EST
Where
Northwest Suffolk forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The mesonet station in Eatons Neck measured a 55 mph wind gust at 1159 am. Another mesonet station in Stony Brook reported a 66 mph wind gust, at an elevation of 159 ft. This occurred at 1231 pm.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870375, 870373, 870374.